Michigan, 2020Tornadoes and Flash Flooding in Michigan, August 9 to 10, 2020
August 9 to 10, 2020 · NWS MQT · 22 events in 4 counties and zones
Increasing moisture and instability ahead of cold front approaching from the Northern Plains aided the development of strong to severe thunderstorms over portions of western Upper Michigan from the afternoon of the 9th into the morning of the 10th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $404,000
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Increasing moisture and instability ahead of cold front approaching from the Northern Plains aided the development of strong to severe thunderstorms over portions of western Upper Michigan from the afternoon of the 9th into the morning of the 10th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Aug 9, 2:42 PM EST, 1 hour 3 minutes earlier.
Area forecast discussion, Aug 9, 2:42 PM EST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
342 PM EDT Sun Aug 9 2020
.SHORT TERM...(This evening through Monday)
Issued at 240 PM EDT SUN AUG 9 2020
Upper air pattern consists of a 500 mb trough across the northern
Rockies and northern plains with a MCV in MN this morning. The upper
trough will continue to move east into the upper Great Lakes tonight
into Mon. Some deeper moisture and 850-500 mb q-vector convergence
moves through tonight and moves out of the eastern cwa Mon
afternoon. Tough forecast for this period as there are numerous
mcv's off to the west of the area and also a lot of old outflow
boundaries around the area as well. Thinking is that there will be a
line that moves in late this afternoon across the far west, then
this gradually moves eastward with time tonight and then exits
slowly out of the cwa with the passage of the cold front across the
area on Mon. Followed close to the conshort for pops for this time
period as this model seemed to have the best handle on the ongoing
convection off to the west and was the slowest to bring in pops into
the far west late this afternoon. Could be some severe weather with
this line with large hail and damaging wind gusts the primary
threat. There could also be some heavy rain with the high dew points
in the area as well. Confidence is low with this forecast however,
especially later in the time period as it all hinges on the
evolution of the convection this evening.
.LONG TERM...(Monday night through Sunday)
Issued at 342 PM EDT SUN AUG 9 2020
With the cold front clear through the UP and any remaining
thunderstorms exiting over the far eastern CWA, Monday night begins
a long period of tranquil weather over our area. By Tuesday, models
show a closed upper low over Hudson Bay and a second short wave
moving into the Canadian Rockies. The northern tier of the CONUS
remains in low-amplitude quasi-zonal mid-level flow. A packet of mid-
level dry air on Tuesday will keep skies completely clear but could
lead to deep mixing and drying out of the PBL. This could drop
afternoon RH to around 20-25% which, in combination with a breezy SW
gradient wind gusting to 20-25 mph at times, may lead to a concern
for fire weather. However most of the area having seen copious
rainfall over the weekend into early Monday should limit the fire
weather potential overall.
Ridging builds in for Wednesday through at least Friday leading to
continued warm and rain-free weather. GEFS mean 850 mb temps
continue hover right around 16-17 C each of those three days, pretty
much in line with what the deterministic EC and UKMET, among other
guidance. Light synoptic/background flow will allow Lake Superior
lakebreezes to develop on Wednesday keeping those shorelines cooler
in the upper 70s, but elsewhere highs should easily reach the mid
80s. Thursday and Friday look equally as warm, with less relief
along the Lake Superior shoreline as strengthening SSE flow will
keep the lakebreeze mostly offshore those days. Given the run-to-run
and model-to-model consistency in 850 mb temps, and given that the
NBM seems to be running a bit cool, added about a couple degrees to
afternoon highs each of these three days, except along the Lake
Superior shoreline on Wednesday.
By the weekend the pattern becomes more unsettled again. The GFS and
EC both show a strong short wave digging into the Northern Plains
late Friday and then lifting northeastward through northern Ontario
Saturday into Sunday. As the ridge overhead begins to break down and
shift east, there may be one or two ridge-roller type MCSs Friday
night or Saturday, depending on the exact strength and orientation
of the height gradient. Then the system's cold front moves through
around Saturday or Sunday leading to additional thunderstorm
chances. Given the agreement in the models, could have gone higher
with POPs, but for now was content to just keep the NBM's broad
chance POPs through much of the weekend until the fine scale details
come into focus.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 148 PM EDT SUN AUG 9 2020
Conditions at each TAF site will move to VFR conditions for a short
time, before convection fires up to our west and moves into our area
late this afternoon/early evening. KIWD should receive thunderstorms
first, then KCMX, and finally KSAW in the nighttime hours. Storms
could bring locally higher and erratic wind gusts, as high winds,
particularly west near KIWD, are possible. These storms may bring
some LLWS to KIWD and KCMX as they move past each of these
respective TAF sites. MVFR conditions look to occur as these storms
pass, particularly at KIWD and KCMX. VFR conditions look to return
for a short time tonight after the convection moves through, before
MVFR cigs move back into each of the TAF sites in the morning. KCMX
and KIWD should see returns to VFR conditions by late morning/early
afternoon tomorrow.
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 240 PM EDT SUN AUG 9 2020
The winds will shift from the E/SE to W/SW at 10 to 20 knots as a
cold front moves through tonight. Thunderstorms could briefly
produce much stronger winds, as well as possibly some hail
overnight. Once the cold front clears the lake on Monday, winds look
to remain 10-20 knots with gusts up to 25 knots, particularly in the
western lake between Isle Royale and the Keweenaw Peninsula due to
funneling. Winds will subside slightly Monday night before picking
back up again in western Superior between Isle Royale and the
Keweenaw Peninsula; look for winds to pick up to 15-20 knots with
gusts up to 25 knots again due to the funneling of the winds in this
area. Winds will decrease to around or less than 20 knots Tuesday
night and should remain that way through the rest of the mid-week.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&
SHORT TERM...07
LONG TERM...RJC
AVIATION...TAP
MARINE...TAP
Hazardous weather outlook, Aug 9, 2:57 PM EST, 48 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
357 PM EDT Sun Aug 9 2020
MIZ001>007-009>014-084-085-102000-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
357 PM EDT Sun Aug 9 2020 /257 PM CDT Sun Aug 9 2020/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Tonight
Thunderstorms are likely through the overnight hours. Some of the
storms could produce large hail, damaging winds, and heavy rain.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Thunderstorms are possible again on Monday, mainly over south-
central and eastern Upper Michigan.
There is a moderate swim risk for the Lake Michigan beaches of
Schoolcraft County on Monday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any observed hail or wind
damage from thunderstorms to the National Weather Service in
Marquette. The public may also submit reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter using #906wx.
LSZ162-240>251-263>267-102000-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
357 PM EDT Sun Aug 9 2020 /257 PM CDT Sun Aug 9 2020/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Tonight
Areas of dense fog will remain possible today and tonight.
Thunderstorms are likely through the overnight hours. Some of the
storms could produce large hail, damaging winds, and heavy rain.
Areas of fog are expected tonight and could be locally dense.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Thunderstorms are possible again on Monday, mainly over far
eastern Lake Superior.
Areas of fog are expected on Monday and could be locally dense.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-102000-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
357 PM EDT Sun Aug 9 2020
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Tonight
Thunderstorms are likely tonight. Some of the storms could
produce large hail, damaging winds, and heavy rain.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Thunderstorms are possible again on Monday.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
RJC
In the hours before
Local storm report, Aug 9, 10:15 AM EST, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1115 AM EDT SUN AUG 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN THREE LAKES 46.56N 88.21W
08/09/2020 M1.21 INCH BARAGA MI COCORAHS
COCORAHS STATION MI-BG-3 LANSE 17.8 SE.
RAINFALL STRADDLED OBSERVATION TIME BUT
MOSTLY FELL IN A 6-12 HOUR PERIOD.
&&
RJCLocal storm report, Aug 9, 10:16 AM EST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1116 AM EDT SUN AUG 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 9 S KENTON 46.36N 88.91W
08/09/2020 M1.14 INCH IRON MI COCORAHS
COCORAHS STATION MI-IR-1 TROUT CREEK 9.6
SSE. RAINFALL STRADDLED OBSERVATION TIME BUT
MOSTLY FELL IN A 6-12 HOUR PERIOD.
&&
RJCLocal storm report, Aug 9, 10:17 AM EST, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1117 AM EDT SUN AUG 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 6 NNE WAY DAM 46.24N 88.19W
08/09/2020 M1.09 INCH IRON MI COCORAHS
COCORAHS STATION MI-IR-2 CRYSTAL FALLS 11.7
NE. RAINFALL STRADDLED OBSERVATION TIME BUT
MOSTLY FELL IN A 6-12 HOUR PERIOD.
&&
RJCLocal storm report, Aug 9, 10:19 AM EST, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1119 AM EDT SUN AUG 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY RAIN 4 NW MENOMINEE 45.16N 87.69W
08/09/2020 M1.45 INCH MENOMINEE MI COCORAHS
COCORAHS STATION MI-MM-8 MENOMINEE 4.1 NW.
RAINFALL STRADDLED OBSERVATION TIME BUT
MOSTLY FELL IN A 6-12 HOUR PERIOD.
&&
RJCLocal storm report, Aug 9, 10:23 AM EST, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MARQUETTE MI
1123 AM EDT SUN AUG 9 2020
...SUMMARY OF RAINFALL TOTALS FROM MORNING OF AUGUST 8, 2020...
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1256 PM HEAVY RAIN 3 W ECHO LAKE 46.61N 88.91W
08/08/2020 M3.00 INCH HOUGHTON MI MESONET
MESONET STATION KTNM4 8 N KENTON.
1000 AM HEAVY RAIN 4 NNE WATTON 46.58N 88.58W
08/08/2020 M2.38 INCH BARAGA MI CO-OP OBSERVER
CO-OP OBSERVER STATION SNWM4 3.5 NE WATTON.
0800 AM HEAVY RAIN 1 ESE BERGLAND 46.59N 89.55W
08/08/2020 M1.75 INCH ONTONAGON MI CO-OP OBSERVER
CO-OP OBSERVER STATION BERM4 BERGLAND DAM.
0824 AM HEAVY RAIN 6 ENE ROCK OF AGES 47.91N 89.14W
08/08/2020 M1.68 INCH KEWEENAW MI MESONET
MESONET STATION WINM4 WINDIGO - ISLE ROYALE.
0856 AM HEAVY RAIN 1 W IRONWOOD 46.46N 90.16W
08/08/2020 M1.52 INCH GOGEBIC MI PUBLIC
RAIN FROM 3AM TO 7AM TODAY FOR EVENT.
0900 AM HEAVY RAIN 4 NW MENOMINEE 45.16N 87.69W
08/09/2020 M1.45 INCH MENOMINEE MI COCORAHS
COCORAHS STATION MI-MM-8 MENOMINEE 4.1 NW.
RAINFALL STRADDLED OBSERVATION TIME BUT
MOSTLY FELL IN A 6-12 HOUR PERIOD.
0100 PM HEAVY RAIN ISHPEMING 7.2 SW 46.41N 87.75W
08/08/2020 M1.35 INCH MARQUETTE MI NWS EMPLOYEE
COCORAHS MI-MQ-19.
0700 AM HEAVY RAIN 2 SE CHAMPION 46.50N 87.94W
08/09/2020 M1.35 INCH MARQUETTE MI COCORAHS
COCORAHS STATION MI-MQ-24 WOBIC 0.5 ESE.
0700 AM HEAVY RAIN 6 E CHAMPION 46.50N 87.84W
08/09/2020 M1.32 INCH MARQUETTE MI CO-OP OBSERVER
CO-OP OBSERVER STATION CLKM4 5.7 E CHAMPION.
1045 PM HEAVY RAIN 4 ESE CHAMPION 46.50N 87.89W
08/08/2020 M1.28 INCH MARQUETTE MI MESONET
MESONET STATION HUMM4 3.8 E CHAMPION.
0800 AM HEAVY RAIN 2 WSW WATTON 46.53N 88.64W
08/09/2020 M1.24 INCH BARAGA MI CO-OP OBSERVER
CO-OP OBSERVER STATION WTNM4 WATTON 2 WSW.
RAINFALL STRADDLED OBSERVATION TIME BUT
MOSTLY FELL IN A 6-12 HOUR PERIOD.
0800 AM HEAVY RAIN 1 NE IRONWOOD 46.47N 90.14W
08/08/2020 M1.23 INCH GOGEBIC MI CO-OP OBSERVER
CO-OP OBSERVER STATION IWOM4 IRONWOOD.
0800 AM HEAVY RAIN 1 ESE THREE LAKES 46.55N 88.18W
08/09/2020 M1.23 INCH BARAGA MI CO-OP OBSERVER
CO-OP OBSERVER STATION MIEM4 MICHIGAMME
3WNW. RAINFALL STRADDLED OBSERVATION TIME
BUT MOSTLY FELL IN A 6-12 HOUR PERIOD.
0800 AM HEAVY RAIN THREE LAKES 46.56N 88.21W
08/09/2020 M1.21 INCH BARAGA MI COCORAHS
COCORAHS STATION MI-BG-3 LANSE 17.8 SE.
RAINFALL STRADDLED OBSERVATION TIME BUT
MOSTLY FELL IN A 6-12 HOUR PERIOD.
0930 AM HEAVY RAIN 2 SW BAGLEY 45.53N 87.62W
08/09/2020 M1.20 INCH MENOMINEE MI COCORAHS
COCORAHS STATION MI-MM-5 DAGGETT 4.8 N.
0800 AM HEAVY RAIN 2 SE HERMAN 46.65N 88.33W
08/09/2020 M1.20 INCH BARAGA MI CO-OP OBSERVER
CO-OP OBSERVER STATION HERM4 2.0 SE HERMAN.
RAINFALL STRADDLED OBSERVATION TIME BUT
MOSTLY FELL IN A 6-12 HOUR PERIOD.
1124 AM HEAVY RAIN 34 ENE ROCK OF AGES 48.11N 88.61W
08/08/2020 M1.19 INCH KEWEENAW MI MESONET
MESONET STATION OJIM4 OJIBWAY - ISLE ROYALE.
0900 AM HEAVY RAIN 1 SE IRONWOOD 46.44N 90.13W
08/08/2020 M1.17 INCH GOGEBIC MI COCORAHS
COCORAHS STATION MI-GG-5 IRONWOOD 1.4 SE.
0800 AM HEAVY RAIN 2 WNW IRONWOOD 46.47N 90.18W
08/08/2020 M1.17 INCH GOGEBIC MI CO-OP OBSERVER
CO-OP OBSERVER STATION IRMM4 IRONWOOD WWTP.
0615 AM HEAVY RAIN 3 S BETSY LAKE 46.58N 85.27W
08/09/2020 M1.16 INCH LUCE MI MESONET
MESONET STATION TAPM4 3.4 S BETSY LAKE.
0800 AM HEAVY RAIN 9 S KENTON 46.36N 88.91W
08/09/2020 M1.14 INCH IRON MI COCORAHS
COCORAHS STATION MI-IR-1 TROUT CREEK 9.6
SSE. RAINFALL STRADDLED OBSERVATION TIME BUT
MOSTLY FELL IN A 6-12 HOUR PERIOD.
0800 AM HEAVY RAIN 6 NNE WAY DAM 46.24N 88.19W
08/09/2020 M1.09 INCH IRON MI COCORAHS
COCORAHS STATION MI-IR-2 CRYSTAL FALLS 11.7
NE. RAINFALL STRADDLED OBSERVATION TIME BUT
MOSTLY FELL IN A 6-12 HOUR PERIOD.
0240 PM HEAVY RAIN HARVEY 46.49N 87.35W
08/08/2020 M1.03 INCH MARQUETTE MI MESONET
MESONET STATION FW7853 MARQUETTE.
1100 AM HEAVY RAIN 3 S SWANSON 45.43N 87.71W
08/08/2020 E1.00 INCH MENOMINEE MI TRAINED SPOTTER
FROM EMAIL. FROM 8AM TO 11AM EDT.
&&
RJCLocal storm report, Aug 9, 1:10 PM EST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
210 PM EDT SUN AUG 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY RAIN 1 SE MENOMINEE 45.11N 87.61W
08/09/2020 M1.00 INCH MENOMINEE MI CO-OP OBSERVER
CO-OP OBSERVER STATION MENM4 MENOMINEE.
&&
TAPEvent by event
16 thunderstorm wind, 3 flash flood, 2 tornado, 1 hail. Local standard time, as filed.
Hail, Houghton
- When
- August 9, 3:45 PM EST to 3:55 PM EST
- Where
- Houghton County, 2.51 mi NE of Alston
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.800, -88.700
The spotter near Alston observed hail up to penny-sized which lasted for about ten minutes.
Flash Flood, Gogebic
- When
- August 9, 5:00 PM CST to 8:00 PM CST
- Where
- Gogebic County, 0.16 mi NNE of Connorville to 9.42 mi SSW of Ironwood
- Cause
- Heavy Rain
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 46.552, -89.919
Gogebic County Sheriff's department reported that a portion of Highway US-2 was flooded with stranded vehicles. Highway US-2 was closed from Douglas Boulevard to Lowell Street. Law enforcement also reported a downed power line nearby in Ironwood. Nearly an inch and a half of rainfall from thunderstorms over a three-hour period caused the flooding.
Thunderstorm Wind, Iron
- When
- August 9, 7:43 PM CST to 7:48 PM CST
- Where
- Iron County, 3.42 mi WSW of Basswood
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $150,000
- Reported by
- NWS Storm Survey
- Coordinates
- 46.170, -88.890
The NWS storm survey found widespread extensive tree damage on both sides of Golden Lake in Iron County. At least a hundred healthy softwood and hardwood trees were snapped and uprooted, some causing minor damage to homes in the area. One camper had to be rescued after being trapped by falling trees but was uninjured. Time of the report was estimated from radar.
Thunderstorm Wind, Iron
- When
- August 9, 7:54 PM CST to 8:00 PM CST
- Where
- Iron County, 1.59 mi WSW of Gibbs
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Department of Highways
- Coordinates
- 46.220, -88.730
The Iron County Road Commission reported clearing numerous trees fallen on power lines along Gold Mine Road for about four miles northeast of the intersection with Basswood Road. The time of the report was estimated from radar.
Thunderstorm Wind, Houghton
- When
- August 9, 8:56 PM EST to 9:01 PM EST
- Where
- Houghton County, 0.48 mi W of Sidnaw
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 46.500, -88.710
There was a picture posted on social media from one of the local TV stations of a large portion of a tree downed on power lines south of Sidnaw.
Tornado, Iron
- When
- August 9, 8:20 PM CST to 8:25 PM CST
- Where
- Iron County, 5.21 mi WSW of Scott Lake to 4.31 mi WSW of Scott Lake
- Rating
- EF0
- Path length
- 1.03 mi
- Path width
- 250 yd
- Property damage
- $70,000
- Reported by
- NWS Storm Survey
- Coordinates
- 45.990, -88.669
Tornado damage was confirmed by NWS storm survey team with numerous hardwood and softwood trees snapped off or uprooted on its path along and north of the Brule River in Iron County. Time of the damage was estimated from radar.
Thunderstorm Wind, Iron
- When
- August 9, 8:44 PM CST to 8:50 PM CST
- Where
- Iron County, 2.95 mi WSW of Basswood
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Social Media
- Coordinates
- 46.170, -88.880
There was a photo submitted to local media of numerous trees down near Golden Lake in Iron County. The time of the report was estimated from radar.
Thunderstorm Wind, Marquette
- When
- August 9, 9:51 PM EST to 9:56 PM EST
- Where
- Marquette County, 3.11 mi SSE of Wobis
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NWS Storm Survey
- Coordinates
- 46.460, -87.940
Two fresh pine trees about a foot in diameter were uprooted on the side of Highway M-95 northeast of Republic. The time of the report was estimated from radar.
Thunderstorm Wind, Iron
- When
- August 9, 8:52 PM CST to 8:59 PM CST
- Where
- Iron County, 2.82 mi NE of Crystal Falls Iron C
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Social Media
- Coordinates
- 46.050, -88.230
Photos received through social media indicated at least a dozen trees were snapped or uprooted from thunderstorm winds near Peavy Falls Dam.
Thunderstorm Wind, Marquette
- When
- August 9, 9:52 PM EST to 10:58 PM EST
- Where
- Marquette County, 0.69 mi N of Wobis
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 46.510, -87.970
Two trees at least a foot in diameter were uprooted by thunderstorm winds in Champion.
Thunderstorm Wind, Marquette
- When
- August 9, 9:52 PM EST to 9:57 PM EST
- Where
- Marquette County, 0.69 mi N of Wobis
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Social Media
- Coordinates
- 46.510, -87.970
There was a photo submitted to local media of two trees at least a foot in diameter uprooted in Champion. The time of the report was estimated by radar.
Tornado, Iron
- When
- August 9, 8:56 PM CST to 8:57 PM CST
- Where
- Iron County, 1.92 mi E of Crystal Falls Iron C to 5.72 mi E of Crystal Falls Iron C
- Rating
- EF1
- Path length
- 3.8 mi
- Path width
- 250 yd
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 46.024, -88.230
At least 50 to 100 healthy softwood and hardwood trees were snapped and uprooted on both sides of the road where NWS personnel has access to the path. The tornado, with estimated wind speed of 105 mph, started at Peavy Pond Road and took a path over the northern end of Peavy Pond. Damage could be seen where the tornado moved back onshore and across a small island.
Flash Flood, Houghton
- When
- August 9, 10:00 PM EST to August 10, 12:00 AM EST
- Where
- Houghton County, 8.6 mi SW of Freda to 2.97 mi SW of Freda
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 47.028, -88.934
There was a report and video received on social media of water flowing over the roads near the intersection of Massie Road and US-Highway 41 in Chassell. There was also a video received of a business in Chassell surrounded by about a foot of standing water. Three to four inches of rainfall over a couple hours time caused the localized flooding over the area.
Flash Flood, Houghton
- When
- August 9, 10:00 PM EST to August 10, 12:00 AM EST
- Where
- Houghton County, 2.61 mi S of Lake Roland to 2.75 mi SSW of Lake Roland
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 46.843, -88.858
There were multiple shoulder washouts along Pike Lake Road. There were also some docks on local lakes underwater. The time of the report was estimated from radar.
Thunderstorm Wind, Marquette
- When
- August 9, 10:00 PM EST to 10:05 PM EST
- Where
- Marquette County, 0.48 mi W of Clarksburg
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $7,000
- Reported by
- NWS Storm Survey
- Coordinates
- 46.480, -87.860
Numerous softwood trees were snapped and uprooted near Clarksburg. The time of the report was estimated from radar.
Thunderstorm Wind, Marquette
- When
- August 9, 10:04 PM EST to 10:09 PM EST
- Where
- Marquette County, 0.84 mi NW of West Ishpeming
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 46.490, -87.690
There was a report of half a tree down and a power outage near Ishpeming from thunderstorm winds. Time of the report was estimated from radar.
Thunderstorm Wind, Marquette
- When
- August 9, 10:08 PM EST to 10:13 PM EST
- Where
- Marquette County, 0.84 mi SW of Partridge
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Social Media
- Coordinates
- 46.490, -87.530
There was a damage report via social media of a brand new trampoline bent and torn along with a shattered planter on a deck.
Thunderstorm Wind, Marquette
- When
- August 9, 10:21 PM EST to 10:26 PM EST
- Where
- Marquette County, 0.44 mi ESE of (Mqt)marquette Co Ar
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 46.527, -87.562
Law enforcement reported downed power lines on Highway US-41 near Heritage Drive causing power outages. The NWS Marquette also took a power hit and was on generator power for a period.
Thunderstorm Wind, Marquette
- When
- August 9, 10:30 PM EST to 10:35 PM EST
- Where
- Marquette County, 1.67 mi SE of Diorite
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 46.502, -87.797
Law enforcement reported multiple power lines down along County Roads CJ and 496 in Ely Township.
Thunderstorm Wind, Marquette
- When
- August 9, 10:40 PM EST to 10:45 PM EST
- Where
- Marquette County, 3.74 mi SSW of Greenwood
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 46.430, -87.780
Law enforcement dispatch reported downed power lines across a driveway on County Road CD southwest of Ishpeming.
Thunderstorm Wind, Marquette
- When
- August 9, 10:44 PM EST to 10:49 PM EST
- Where
- Marquette County, 2.02 mi ESE of Negaunee
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 46.490, -87.560
Law enforcement reported a tree down from thunderstorm winds across Miller Road in New Buffalo location near Negaunee.
Thunderstorm Wind, Iron
- When
- August 9, 9:52 PM CST to 9:57 PM CST
- Where
- Iron County, 2.82 mi NE of Crystal Falls Iron C
- Measured
- 74 kt (85 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Social Media
- Coordinates
- 46.050, -88.230
There were photos received through social media of at least a dozen trees snapped or uprooted near Peavy Pond Road. The time of the report was estimated from radar.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 9 to 11, 20205 deaths · 13 events
- Hail and Damaging Winds in Minnesota, August 9 to 10, 2020$1.7 million · 2.75 in hail · 42 events
- Tornadoes and Hail in North Dakota, August 9, 2020$240,000 · EF1 · 6 events
- Tornadoes and Hail in North Dakota, August 9, 2020$50,000 · EF1 · 18 events
- Flash Flooding and Hail in Missouri, August 9 to 11, 2020$141,000 · 2.5 in hail · 20 events
- Tornadoes and Hail in Minnesota, August 9, 2020EF1 · 17 events
- Tornadoes and Damaging Winds in Wisconsin, August 9, 2020EF1 · 6 events
- Tornado and Damaging Wind in Florida, August 9, 2020$20,000 · EF0 · 2 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, August 9, 202058 kt wind · 10 events
- Hail and Damaging Winds in Kansas, August 9, 2020$10,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Florida, August 9, 20201.75 in hail · 6 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 9, 20206 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 910981, 910998, 915465, 915252, 914962, 915257, 914963, 915254, 911021, 911022, 914964, 914976, 914955, 914969, 915255, 911010, 911006, 910999, 914974, 911000, 911002, 914966.